Montana, 2012

High Wind in Montana, April 4, 2012

April 4, 2012 · NWS TFX · 2 events in 1 county or zone

Strong westerly flow aloft produced high winds in Madison County. Wind gusts to 61 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Strong westerly flow aloft produced high winds in Madison County. Wind gusts to 61 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 4, 10:45 AM MST, 2 hours 24 minutes earlier.

Area forecast discussion, Apr 4, 10:45 AM MST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1145 AM MDT WED APR 4 2012

UPDATED AVIATION

.UPDATE...

CLOUD COVER AND THE LINGERING EASTERLY WINDS HAS KEPT MUCH OF THE
AREA A BIT COOLER THAN FORECAST. SHORT RANGE MODELS SHOW THAT EVEN
WITH THIS DELAY IN THE HEATING AND THE WARMING DOWNSLOPE WINDS
THAT IT WILL COME BY THIS AFTERNOON AS THE SFC LOW MOVES INTO THE
NORTH CENTRAL MONTANA PLAINS AND THE WARMING WESTERLY OR
SOUTHWESTERLY WINDS WILL SET-UP AND THE CLOUDINESS WILL WANE
ALLOWING FOR MORE INSOLATION/HEATING. HAVE ADJUSTED THE HOURLY
TEMPS TO ACCOUNT FOR THE LOWER TEMPS THAN EXPECTED THIS LATE
MORNING AND THE WARMING AS THE CLOUDS BREAK THIS AFTERNOON AND THE
WINDS PICK UP. OTHER PORTIONS OF THE FORECAST STILL LOOK FINE WITH
RESPECT TO FIRE WEATHER CONCERNS ACROSS SW MONTANA...AND PRECIP
CHANCES DUE TO AN SCATTERED SHOWER OR ISOLATED THUNDERSTORMS ACROSS
NORTH CENTRAL MONTANA. RUC SHOWING CAPES NEARING 250-350J/KG AND
DECENT MID LVL LAPSE RATES AROUND 8.5 DEGREES C BY THIS AFTERNOON
AND SHOULD ALLOW FOR THE FORECASTED AFTN ISOLATED T-STORMS. --SCHOTT

&&

.AVIATION...
UPDATED 1800Z.
WIDESPREAD MID-LEVEL CLOUDS ARE CURRENTLY EXTENDING FROM
KCTB-KGTF-KLWT AND WILL DECREASE THIS AFTERNOON WITH WINDS SHIFTING
TO THE SOUTH. A COLD FRONTAL PASSAGE IS EXPECTED LATER THIS
AFTERNOON WITH ISOLATED SHOWERS AND THUNDERSTORMS ALONG AND BEHIND
THE BOUNDARY. ANY STORMS MAY HAVE GUSTY AND ERRATIC WINDS. BEST
CHANCES FOR THUNDER WILL BE AT KBZN AND KHLN. WINDS WILL BECOME
WESTERLY BEHIND THE COLD FRONT WITH THE TIMING AROUND 22Z FOR KCTB
AND KHLN...00Z FOR KGTF AND KBZN AND 02Z FOR KHVR AND KLWT.
OVERALL...VFR CONDITIONS ARE EXPECTED HOWEVER BRIEF INTRUSIONS OF
MVFR WITH SHOWERS AND POSSIBLE. MLV

&&

.PREV DISCUSSION...
/ISSUED 550 AM MDT WED APR 4 2012/
TODAY THROUGH FRIDAY...THE BEGINNING OF AN ACTIVE PERIOD OF
WEATHER WILL START TODAY...AND THEN CONTINUE INTO FRIDAY. A
PACIFIC COLD FRONT...CURRENTLY JUST MOVING INTO WESTERN MONTANA AT
4 AM...WILL MOVE SLOWLY EASTWARD TOWARDS CENTRAL MONTANA TODAY.
EXPECT THIS FRONT TO MOVE EAST OF THE DIVIDE THIS AFTERNOON...AND
THEN GRADUALLY MOVE THROUGH THE LEWISTOWN AREA THIS EVENING.
MILD TEMPERATURES ARE EXPECTED AHEAD OF THE FRONT...WITH THE
WARMEST LOCATIONS EXPECTED IN THE HAVRE/LEWISTOWN AREAS TODAY. AS
THE FRONT MOVES EAST OF THE DIVIDE...EXPECT SCATTERED SHOWERS TO
DEVELOP ALONG WITH A FEW THUNDERSTORMS. THE DYNAMICS ARE GOOD WITH
THIS SYSTEM...BUT THE INSTABILITY IS LOW. SO FOR NOW...I REMOVED
THE GUSTY WIND WORDING IN THE ZONES...BUT WE WILL CONTINUE TO
WATCH THIS CLOSELY. AGAIN...COOLER AIR MOVES INTO THE REGION
TONIGHT. AS THE MAIN STORM SYSTEM PULLS NORTHWARD INTO CANADA...A
BAND OF PRECIPITATION IS EXPECTED TO DEVELOP OVER SOUTHWEST
MONTANA. SOME SNOW IS LIKELY BY MORNING BETWEEN DILLON AND BIG
SKY. FOR NOW...THE BEST ACCUMULATING SNOWFALL SHOULD BE ABOVE 7000
FEET...SO I WILL HOLD OFF ON AN ADVISORY FOR NOW. THE PRECIP WILL
CONTINUE INTO THURSDAY OVER SOUTHWEST MONTANA...WITH JUST A FEW
SHOWERS OVER CENTRAL MONTANA...WHILE THE HI-LINE AREA STAYS MOSTLY
DRY ON THURSDAY AFTERNOON. AFTERNOON TEMPERATURES ON THURSDAY WILL
BE CLOSE TO 20 DEGREES COOLER THAN WEDNESDAY. THEN FOR THURSDAY
NIGHT AND INTO FRIDAY...BOTH THE EC/GFS MODEL PROG A STRONG AREA
OF LOW PRESSURE TO DEVELOP OVER SOUTHERN WYOMING...AND THEN MOVE
NORTHEASTWARD INTO THE UPPER MIDWEST. THIS TRACK WOULD ALLOW FOR
HEAVY SNOW TO DEVELOP IN THE MOUNTAINS OF SOUTHWEST MONTANA ON
THURSDAY NIGHT AND THEN SPREAD NORTHWARD INTO CENTRAL MONTANA BY
FRIDAY MORNING. THE HEAVIEST SNOWFALL SHOULD OCCUR IN THE
MOUNTAINS WITH THIS SYSTEM...BUT SEVERAL INCHES OF SNOW ARE
POSSIBLE AT LOWER ELEVATIONS IN SOUTHWEST/CENTRAL MONTANA. THUS A
WINTER STORM WATCH HAS BEEN ISSUED FOR ALL ELEVATIONS. AFTERNOON
TEMPERATURES ON FRIDAY WILL CONTINUE THE COOLING TREND...WITH THE
CLOUDS/PRECIP...MOST AREAS WILL ONLY SEE HIGHS IN THE 30S. BRUSDA

FRIDAY NIGHT THROUGH WEDNESDAY...MODELS ARE IN FAIRLY GOOD AGREEMENT
DURING THE PERIOD SO CONFIDENCE IN THE FORECAST IS ABOVE AVERAGE.
FRIDAY NIGHT THE UPPER TROUGH OVER EASTERN MONTANA WILL MOVE SLOWLY
EAST AND EXPECT SNOW TO DIMINISH. SATURDAY NORTHWEST FLOW IS
EXPECTED ALONG WITH SOME RESIDUAL MOISTURE. DID NOT CHANGE THE
INHERITED FORECAST WHICH HAD A SLIGHT CHANCE OF PRECIPITATION OVER
THE PLAINS WITH A CHANCE OF SNOW OVER THE MOUNTAINS. THEREAFTER THE
FORECAST AREA WILL BE UNDER THE INFLUENCE OF A STRONG UPPER RIDGE
WHICH WILL MOVE OVER CENTRAL MONTANA MONDAY. THIS WILL RESULT IN A
WARMING TREND WITH HIGHS REACHING THE MID 50S TO MID 60S ON MONDAY.
MODELS DIFFER SOME ON HOW FAST THE UPPER RIDGE MOVES EAST THEREAFTER
BUT IT LOOKS LIKE WARM TEMPERATURES WILL CONTINUE INTO MIDWEEK. AS
FOR PRECIPITATION THE RIDGE SHOULD KEEP THE AREA DRY SATURDAY NIGHT
THROUGH TUESDAY WITH THE POSSIBLE EXCEPTION OF THE MOUNTAINS OF THE
ROCKY MOUNTAIN FRONT. MODELS ARE POINTING TO SOME INCREASE IN
MOISTURE BY WEDNESDAY OR WEDNESDAY NIGHT SO WENT WITH A SLIGHT
CHANCE OF SHOWERS FOR THE LOWER ELEVATIONS AND A CHANCE OF RAIN OR
SNOW SHOWERS FOR THE MOUNTAINS BY LATE WEDNESDAY. BLANK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  69  30  46  29 /  20  20  20  40
CTB  64  27  45  24 /  40  40  20  10
HLN  71  29  46  29 /  20  10  30  50
BZN  66  27  43  27 /  10  20  50  60
WEY  38  21  37  21 /  10  40  60  70
DLN  61  25  41  26 /  20  10  50  60
HVR  74  31  51  27 /  10  30  10  10
LWT  70  29  43  27 /  10  10  30  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM THURSDAY EVENING THROUGH FRIDAY EVENING
BEAVERHEAD...BROADWATER...CASCADE...FERGUS...GALLATIN...
JEFFERSON...JUDITH BASIN...MADISON...MEAGHER.

RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR ELEVATIONS
BELOW 6000 FEET FOR GALLATIN...MADISON...MEAGHER.

&&

UPDATE...SCHOTT
SHORT TERM...BRUSDA
LONG TERM...BLANK
AVIATION...MLV

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Apr 4, 3:18 AM MST, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
418 AM MDT WED APR 4 2012

MTZ055-051200-
GALLATIN-
418 AM MDT WED APR 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FIRE WEATHER WATCH IS IN EFFECT THROUGH THIS EVENING BELOW
6000 FEET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER STORM WATCH IS IN EFFECT FROM THURSDAY EVENING THROUGH
FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

ANY SPOTTER REPORTS OF SNOWFALL WOULD GREATLY BE APPRECIATED.

MTZ008-012-015-050>054-051200-
BEAVERHEAD-CASCADE-MADISON-JUDITH BASIN-FERGUS-JEFFERSON-
BROADWATER-MEAGHER-
418 AM MDT WED APR 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TODAY AND
TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER STORM WATCH IS IN EFFECT FROM THURSDAY EVENING THROUGH
FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

ANY SPOTTER REPORTS OF SNOWFALL WOULD GREATLY BE APPRECIATED.

MTZ009>011-013-014-044>049-051200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-
418 AM MDT WED APR 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

2 high wind. Local standard time, as filed.

High Wind, Madison

When
April 4, 1:09 PM MST
Where
Madison forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways

A wind gust to 61 mph was reported at McAllister 4NNE (the Norris Hill DOT site).

High Wind, Madison

When
April 4, 3:09 PM MST
Where
Madison forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways

A wind gust to 60 mph was reported at McAllister 4NNE (the Norris Hill DOT site).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371316, 371317.